Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
150 Doctors are Online

Why is topaz 50mg used and what are the side effects?

User rating for this question
Good
Answered by
Practicing since : 2008
Answered : 689 Questions
Question
What is topaz 50mg medicine meant for and what are its side effects
Posted Sun, 28 Oct 2012 in Medicines and Side Effects
 
 
Answered by Dr. Asra Ishtiaq Ahmed 2 hours later
Hello there,

Topaz is the brand name of the drug, Topiramate. Topiramate is a new generation anti epileptic, ie it is used for controlling convulsions or fits. It is usually prescribed when convulsions are inadequately controlled by other anti epileptic drugs. It has been used in refractory or resistant cases of epilepsy with some benefits. It is used an adjunctive or "add on" drug in certain forms of seizures.

It is started with a low dose and gradually increased over the week based on the response. That is why you get 50 mg as well as 100 and 25 mg tablets.

Like any drug, topaz too has side effects. It can cause kidney and liver damage and this is dose dependent. Apart from this, serious drug reactions like lack of muscle coordination, headache, dizziness and confusion can occur.

Refer immediately to an eye specialist if you experience eye pain or blurring as it can cause glaucoma (raised eye pressure).

I hope I have answered your query to your satisfaction.

Take care.
Above answer was peer-reviewed by
 
Follow-up: Why is topaz 50mg used and what are the side effects? 4 hours later
Thank you for your response. I've been advised to have 2 tablets in the morning and 2 at night each of 50 mg. I was earlier on encorate chrono 500. However due to an increase in weight my doc advised me to switch to topaz 50. There has been a fall in weight but along with that the dizziness and laziness like you mentioned. i sleep for almost 9 to 10 hours but have dark circles which were never there earlier. I have been for 2 years and am having some issues. I saw a psychiatrist who is also a marriage counsellor and he said it could be due to Topiramate as it may cause performance issues. I'm going to see my doctor (neurologist) again. I dont get regular seisures. I'm not sure if I should be on these drugs. Should I consult another doctor?
 
 
Answered by Dr. Asra Ishtiaq Ahmed 10 hours later
Hello there...

Thanks for the follow up.

Topiramate should not be suddenly discontinued, as this may cause increased seizure activity - you may have increased seizures. Do not stop using topiramate without first talking to your doctor, even if you feel fine. The dose needs to be tapered before stopping the drug.

Central nervous system side effects with topiramate therapy like depression, impaired concentration and memory, slowed thinking, agitation, anxiety, nervousness and drowsiness may be related to starting the medication at too high a dose and increasing the dose to its target dose too rapidly. Starting at a lower dose and increasing the medication more slowly might reduce the incidence of side effects. Also in most cases, depressive symptoms did subside when topiramate therapy was discontinued - suggesting a possible role of topiramate in causing the depression.
Another explanation of the increased occurrence of depression and performance issues in you could be that in epilepsy, patients are normally at a higher risk for developing depression as a result of psychosocial and neurological factors associated with the disease.

So I suggest you review with your neurologist, discuss with him all your problems openly and let him decide whether to lower the dose or switch to a different medication.

You may consider choosing a different neurologist if you are not satisfied with his advice. However DO NOT stop topiramate on your own suddenly.

I hope I have allayed your anxiety to some extent. You are most welcome for further queries.

Take care
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions